Winter Storm, Midland
- When
- April 14, 12:00 AM EST to April 15, 5:00 PM EST
- Where
- Midland forecast zone
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A large and complex low pressure system impacted the Great Lakes region. Southeast Michigan saw heavy rain, snow, sleet and freezing rain that began on Friday (April 13) and lasted through Sunday (April 15).
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A large and complex low pressure system impacted the Great Lakes region. Southeast Michigan saw heavy rain, snow, sleet and freezing rain that began on Friday (April 13) and lasted through Sunday (April 15). This system brought 2 main periods of precipitation, with a short break in between on Saturday. Total rainfall of 1 to 2 inches was common in many locations in Southeast Michigan, with 2-3 of snow and sleet north of I-69, and about 1/4 to 1/2 of ice from freezing rain between the I-94 and I-96 corridors. Widespread tree damage and power outages from an combination of the snow, sleet, and freezing rain occurred. In total, DTE and Consumers Energy reported power outages for nearly 500,000 customers due to the event. Additionally, strong and persistent northeast winds lead to lake shore flooding around Saginaw Bay and on the Lake Erie shoreline. Wind gusts at or above 50 MPH where reported in Bay county on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 13, 11:18 PM EST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1218 AM EDT Sat Apr 14 2018
.AVIATION...
A mass of showers and thunderstorms entering Indiana and Illinois at
midnight is on the way toward Lower Michigan before sunrise. This
activity will combine with stratus settling slowly over the region
to maintain IFR conditions across the terminal corridor. IFR is
expected to hold firm with some intervals of LIFR as rain becomes
widespread and lasts through much of upcoming day. There could be an
occasional short break into MVFR during the afternoon just due to
the strong wind and incoming cold air. At the same time, that same
cold air will introduce freezing rain and sleet first at MBS where a
mix of snow could also occur for a few hours and then spreading
southward to FNT by late morning. The onset time at PTK remains a
little more uncertain with a potential start during early afternoon
in mid April, however the strong northeast wind will be a force in
driving the cold air southward. Sustained wind is expected to
increase to around 25 knots with gusts around 35 knots during the
afternoon, especially from PTK northward. A substantial break in
precipitation is expected toward evening before a second round of
freezing rain and sleet develops Saturday night.
For DTW... Low stratus is settling slowly southward from PTK and
will reach DTW near the start of the 06Z forecast. The clouds will
combine with showers and thunderstorms expanding rapidly through
Indiana and Illinois to maintain IFR through the upcoming day.
Northeast wind increasing to gusts around 25 knots will be able to
carry colder air into the area, but at this time temperatures are
expected to remain above freezing until possibly after sunset
Saturday evening.
/DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less tonight through Saturday evening.
* Low for ceiling 200 ft or less.
* Low for thunderstorms before sunrise.
* High in precip type as rain through TAF period.
&&
.PREV DISCUSSION...
Issued at 932 PM EDT Fri Apr 13 2018
UPDATE...
A quick update on the status of headlines for SE Michigan.
A Winter Weather Advisory will be added for Livingston, Oakland, and
Macomb counties as a mix of freezing rain and sleet is likely to
develop over northern portions of these counties by early afternoon
Saturday.
The lakeshore flood watches will be upgraded to warnings for Bay,
Tuscola, Wayne, and Monroe. In the case of Saginaw Bay, a strong
northeast gale during Saturday is expected to push water level over
warning threshold, especially with high wave action considered.
Strong wind gusts will be included in this message instead of
expanding the wind advisory from Huron county where no lakeshore
headline is in effect. For western Lake Erie, the same wind and wave
impacts are expected from Gibraltar down to Luna Pier. A lakeshore
flood advisory will be issued for Macomb county for the strong
northeast wind funneling into southern Lake St Clair where the
undisturbed water level is already around 43 inches above chart
datum.
No changes to marine headlines.
PREV DISCUSSION...
Issued at 408 PM EDT Fri Apr 13 2018
DISCUSSION...
Relatively little change in overall thinking for this weekend. This
afternoon's forecast package features mainly cosmetic changes to the
going forecast and an upgrade of the existing watch to a winter
storm warning for freezing rain.
Showers and a few thunderstorms, including a half inch hail report
at Harbor Beach this afternoon, are ongoing over the far northern
CWA and northern lower Michigan. Temperatures warmed up nicely
today, largely owing to clear skies for the first half of the day
south of the mid-level front. Even so, progression of the Canadian
high over Ontario and incoming rain with the next round of mid-level
forcing will be sufficient to push the baroclinic zone well to the
south by morning. General consensus on a half inch to an inch in the
06-12z period late tonight with high res models keying in more on
the conditionally unstable airmass and producing localized bands in
excess of one inch. This is all reasonable. In addition, some
thunder can be expected and the possibility for localized pea sized
hail. Most of this is expected to fall prior to the influx of cold
northeast flow forcing temperatures below freezing at the surface.
Thus, the WSW does not start until 12z Sat morning. Little change in
the synoptic and frontal scale environment through the first half of
Saturday as fgen intensifies and moisture gathers in the
strengthening mid-level deformation axis. Moderate to locally heavy
rain is expected to persist through 18z Saturday as sub-freezing
temps gradually sag south. With the 12z EC more supportive of recent
aggressive NAM trends, but not terribly different from previous
runs, confidence is sufficiently increased to expect ice accretion
to begin Sat morning. Despite high QPF, high rates and antecedent
wet conditions will serve as an initial mitigating factor. As
forcing and the deformation axis shift east Saturday afternoon, the
formidable inversion and shearwise forcing in the boundary layer
will take over as the dominant forcing mechanism and will continue
to contribute to light freezing rain or freezing drizzle for the
remainder of the afternoon and into the evening in the warning area.
This will likely be no less hazardous given the nature of fzra is
that diminished rates are countered by more efficient accretion. The
greatest uncertainty through Saturday will be the depth of cold air
across the far north. It remains possible that locations north of
M46 see a prolonged period of sleet which could result in a
reduction in the total ice forecast there.
As the upper low approaches and takes on a negative tilt, the warm
conveyor will surge northward Saturday night against background of
strong synoptic scale dynamic support. The warm nose will blow away
any mid-level cold air, ensuring that sleet does not complicate
matters the second time around. Conditional instability and PWATs
around 1.2" will support widespread showers, heavy at times,
yielding freezing rain in the warning area. It is within the realm
of possibility that an advisory for freezing rain will be needed for
the M59 counties, or at least for locations along/west of the
glacial ridge. Increased ice accretion totals to a few hundredths
along an Ann Arbor to Warren line and to over a tenth along/north of
M59.
Persistent strong northeast winds will be ongoing throughout this
time. The 12z GLERL and NOS runs are strongly supportive of
lakeshore flooding issues in Bay County and Monroe County, where the
water level alone will likely meet lakeshore flood warning criteria,
the additional inland penetration due to high wave action.
Storm surge is also a threat create problems on the Saginaw River.
Tuscola and Wayne Counties, oriented slightly more flow-parallel,
appear more likely to only achieve advisory criteria at this time.
In addition, gusty winds coming off Lake Huron will approach or
exceed wind advisory criteria during the day Saturday along the
Huron County shoreline prompting the issuance of a wind advisory
beginning 8am Saturday.
The expansive low pressure system will lift away from the region on
Monday as colder air aloft on the backside of the low transitions
the ptype for any lingering showers to snow/rain. Temperatures will
remain well below average through the early part of next week with
highs in the upper 30s to low 40s on Monday before slowly moderating
on Tuesday as weak riding brings drier conditions. The next low
pressure system is then progged to lift across the region midweek
bringing another round of precipitation to the region Wednesday.
Will need to monitor the track of this low but current indications
favor a more northerly track allowing warmer air to surge north
keeping highs in the mid 40s north to mid 50s south and rain as the
predominant ptype.
MARINE...
An approaching low pressure system and strengthening pressure
gradient will increase wind and wind gusts across the lakes and bay,
specifically across Saginaw Bay into all of Lake Huron. ENE gusts
between 30 - 40 knots will persist early Saturday morning into all
the way through the bulk of Sunday. This will produce wave heights
ranging between 10 - 14 feet across nearshore Lake Huron through
this timeframe, with waves up to 5-6 feet possible in the inner
Saginaw bay. Small craft advisories will remain in effect until at
least 8 AM EDT Saturday, in addition to a gale watch that will be in
effect from Saturday morning through Sunday afternoon.
HYDROLOGY...
An elevated frontal boundary will produce scattered rain showers
across SE MI tonight, with coverage increasing to widespread showers
overnight and throughout Saturday as low pressure approaches the
state. This dynamic system is expected to have the bulk of
precipitation fall as sleet, freezing rain, or a combination of the
two across I69 north, while the Metro region is expected to remain
on the warmer side, producing rain through at least Saturday
afternoon. Uncertainty does remain regarding how far south the
freezing line will extend late Saturday into Sunday, which could
help introduce sleet/freezing rain chances to the northern Metro
region. 2 - 3 inches of liquid precipitation is expected to fall
over the next 48 hours, between Friday afternoon into Sunday
afternoon. In addition to precipitation, strong ENE flow will bring
the chance to see lakeshore flooding across Bay and Tuscola county,
and down into Wayne and Monroe county. As a result, a lakeshore
flood watch is in effect for the four counties.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning from 11 AM this morning to noon EDT Sunday for
MIZ060>063.
Winter Weather Advisory from 11 AM this morning to noon EDT Sunday
for MIZ068>070.
Lakeshore Flood Warning from 8 AM this morning to 8 AM EDT Sunday
for MIZ048-054.
Winter Storm Warning from 8 AM this morning to noon EDT Sunday for
MIZ047>049-053>055.
Wind Advisory from 5 AM early this morning to 4 PM EDT this
afternoon for MIZ049.
Lakeshore Flood Warning from 8 AM this morning to 4 PM EDT Sunday
for MIZ076-083.
Lakeshore Flood Advisory from 8 AM this morning to 8 AM EDT Sunday
for MIZ070.
Lake Huron...Gale Warning until 10 PM EDT Sunday for LHZ361>363-462.
Gale Warning until 11 AM EDT Sunday for LHZ442-463.
Gale Warning until 4 PM EDT Sunday for LHZ421-422-441.
Small Craft Advisory until 5 AM EDT Monday for LHZ443.
Lake St Clair...Small Craft Advisory from 8 AM this morning to 4 PM EDT Sunday for
LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory from 8 AM this morning to 4 PM EDT Sunday for
LEZ444.
&&
AVIATION.....BT
UPDATE.......BT
DISCUSSION...JVC/JD
MARINE.......AM
HYDROLOGY....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 344 PM EDT Fri Apr 13 2018 MIZ047-053-055-060>063-141945- Midland-Saginaw-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair- 344 PM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms through tonight. These storms will not be severe. The strongest storms will produce brief heavy rain as they move northeast at 50 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A winter storm warning is in effect from 8 am Saturday to Noon Sunday. Refer to the latest winter weather message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ068>070-141945- Livingston-Oakland-Macomb- 344 PM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms through tonight. These storms will not be severe. The strongest storms will produce brief heavy rain as they move northeast at 50 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of freezing rain Saturday evening through Sunday morning, mainly northwest of a Brigton to Richmond line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ075-076-082-083-141945- Washtenaw-Wayne-Lenawee-Monroe- 344 PM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected through tonight. These storms will not be severe. The strongest storms will produce brief heavy rain as they move northeast at 50 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread moderate to heavy rain with occasional thunderstorms will affect the area Saturday through Sunday. Severe weather is not expected. Stormtotal rainfall of 2 to 3 inches distributed over the course of multiple days will limit flood concerns to localized minor flooding, especially in urban areas. A lakeshore flood watch is in effect for Wayne and Monroe counties. See the latest headlines for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-141945- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 344 PM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Small craft advisories are in effect for the nearshore waters of Lake Huron and Saginaw Bay. Please refer to the latest nearshore marine forecast for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A gale warning is in effect for much of Lake Huron Saturday and Sunday. Please refer to the latest marine forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ048-049-054-141945- Bay-Huron-Tuscola- 344 PM EDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms through tonight. These storms will not be severe. The strongest storms will produce brief heavy rain as they move northeast at 50 MPH. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A winter storm warning is in effect from 8 am Saturday to Noon Sunday. Refer to the latest winter weather message for details. A wind advisory is in effect Saturday for Huron county. See the latest headlines for detail. A lakeshore flood watch is in effect for Bay and Tuscola counties. See the latest headlines for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
The national radar mosaic for the moment the first event began.
15 winter storm, 2 lakeshore flood. Local standard time, as filed.
Homes had to be evacuated in Luna Pier. Lake shore flooding was reported in Bangor Township, with water reportedly reaching houses. Several streets reported flooding along the Monroe Shoreline, specifically in La Salle Township. Significant flooding reported over Grand Beach and North Shores, as evacuations also took place, with water impacting homes.
Lake shore flooding was reported in Bangor Township, with water reaching some homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744946, 744947, 744948, 744949, 744950, 744951, 744952, 744953, 744954, 744955, 744956, 744957, 744958, 744959, 744960, 744961, 744966.